• allergy to pancreatic cancer chemo

    Asked by SpunkyS on Wednesday, November 28, 2012

    allergy to pancreatic cancer chemo

    My friend started chemo for pancreatic cancer. She is allergic to it, breaking out in a body rash. Any ideas of what other options might be for her?

    8 Answers from the Community

    8 answers
    • Harry's Avatar

      Do you know what the chemo is? Some, like the Rituxan that caused a major reaction for me, cause reactions for everyone. Most people find it tolerable. That body rash sounds familiar. Have her talk to her doctor. There are ways to control it.

      almost 4 years ago
    • Sugarshine's Avatar

      I had a rash when I first started Gemzar for pancreatic cancer. They just added Benadryl to my pre chemo meds. That took care of the problem for me.

      almost 4 years ago
    • Peroll's Avatar

      Rashes are expected with some chemo. I have been getting Irinateacan (I don't lnow if thre spelling is right) which gives me a full body rash that is irritating but bearable. Your friend needs to talk with her Dr as soon as possible as ther eare often things that can be done to minimize the rash and discomfort associated with it. Also most types of cancer have at leat a few chemo options so they also might be able to switch her.

      almost 4 years ago
    • nancyjac's Avatar

      There are many options, but first her doctor needs to determine if it was an allergic reaction as opposed to a side effect and what is causing it. Most often, an allergic reaction during chemo is to an adjuvant medication given with or before the chemo infusions such an anti nausea medication or an iron supplement. Once those determinations are made, there are many options from altering the dosage, the rate of infusion or using an alternate medication. Hives can also be stress induced.

      almost 4 years ago
    • FreeBird's Avatar

      What is the drug? Gemzar? (gemcitabine). My dad had a pretty bad rash on his legs after starting that. If you look up "thrombocytopenic purpura," it's a rash that you can get on your skin when your blood platelets drop from the chemo. He had it so bad on his lower legs it looked like he was wearing meat socks. It was followed by dry, flaky skin. He had that on only one or two cycles of chemo, then it went away after taking a break. It was accompanied by nosebleeds, and small skin bleeds where his skin has thinned on his arms, and also from a small area of untreated skin cancer on his ear. That's his third cancer that I don't usually mention, because it's a relatively minor thing. He had Moh's surgery a few years back, but it keeps popping back up.

      They put him on antibiotics and an antifungal cream just in case the rash was related to an infection. The next time it came back, it was just small dots like ant bites on his arms. Are they certain it was an allergic reaction? I think I read that rashes sometimes indicate more positive results with regard to the cancer.

      For pancreatic cancer especially in the later stages, there aren't many options for chemotherapy. There's Gemzar, the older 5-FU, and targeted therapy like Tarceva. Then there are combinations of those with other drugs. Some of them are pretty brutal. Gemzar (gemcitabine) has been the standard of care since the late 90's. If they're using Gemzar, and there are allergy issues, maybe they will use a combination of 5-FU.

      almost 4 years ago
    • FreeBird's Avatar

      http://www.cancer.gov/cancertopics/types/pancreatic The National Cancer Institute has an information resource so good, at least with regard to the standard of care, that you can't believe it's from the government.

      almost 4 years ago
    • FreeBird's Avatar

      this photo from the internet is similar to the rash dad had, except there was a lot of swelling in his legs. http://3.bp.blogspot.com/_uiyskjNZYt8/TUktAxheWiI/AAAAAAAACdM/PdC1gjIzLSg/s1600/thrombotic-thrombocytopenic-purpura.jpg
      After it cleared up (a couple of weeks) he had extremely dry, flaky skin that looked like he had a sunburn.

      almost 4 years ago
    • SpunkyS's Avatar

      Thanks for all your help and links.
      The MD did confirm it is chemo related. Since her counts are blown to smitherens this week (haven't we all been there, done that!) she will sit out 2 weeks. MD will give her some answers when she has her next appt. Here is hoping!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more primary peritoneal carcinoma (eoppc) questions.  Also, don't forget to check out our Primary Peritoneal Carcinoma (EOPPC) page.